Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 294, NWS Paducah, KY

June 19, 2011Ballard County, McCracken County, Kentucky; Massac County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jun 19, 2011, 5:03 PM CDT for Ballard County, McCracken County, Kentucky; Massac County, Illinois. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2011, 5:03 PM CDT (22:03 UTC)
Expired
Jun 19, 2011, 5:45 PM CDT
In force
42 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Massac County, IL, Ballard County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 4 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 5:05 PM CDTHAIL 1Woodville, KY
Jun 19, 5:10 PM CDTHAIL 0.75Kevil, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 5:01 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

805 
WUUS53 KPAH 192203
SVRPAH
ILC127-KYC007-145-192245-
/O.NEW.KPAH.SV.W.0294.110619T2203Z-110619T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
503 PM CDT SUN JUN 19 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MASSAC COUNTY IN SOUTHERN ILLINOIS...
  EASTERN BALLARD COUNTY IN WESTERN KENTUCKY...
  MCCRACKEN COUNTY IN WESTERN KENTUCKY...

* UNTIL 545 PM CDT.

* AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR LA CENTER..AND MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  LA CENTER...
  WEST PADUCAH...
  METROPOLIS...
  LONE OAK...
  PADUCAH...
  BROOKPORT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INDOORS. STAY TUNED TO
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER
INFORMATION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING
FOR SOUTHERN ILLINOIS AND SOUTHWESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

&&

LAT...LON 3717 8856 3695 8857 3701 8904 3719 8902
TIME...MOT...LOC 2203Z 277DEG 22KT 3709 8891
WIND...HAIL 60MPH 1.25IN

$$
1 follow-up statement
331 
WWUS53 KPAH 192219
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
519 PM CDT SUN JUN 19 2011

KYC007-192229-
/O.CAN.KPAH.SV.W.0294.000000T0000Z-110619T2245Z/
BALLARD KY-
519 PM CDT SUN JUN 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BALLARD COUNTY IN
WESTERN KENTUCKY IS CANCELLED...

LAT...LON 3715 8856 3695 8857 3699 8883 3713 8889
TIME...MOT...LOC 2219Z 280DEG 15KT 3708 8880

$$

ILC127-KYC145-192245-
/O.CON.KPAH.SV.W.0294.000000T0000Z-110619T2245Z/
MASSAC IL-MCCRACKEN KY-
519 PM CDT SUN JUN 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTH CENTRAL MASSAC COUNTY IN SOUTHERN ILLINOIS...AND MCCRACKEN
COUNTY IN WESTERN KENTUCKY...

AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES WEST OF WEST
PADUCAH...MOVING EAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE BROOKPORT...PADUCAH AND LONE OAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN OCCASIONALLY PRODUCE A TORNADO QUICKLY. BE PREPARED
TO IMPLEMENT YOUR TORNADO PLAN OF ACTION.

&&

LAT...LON 3715 8856 3695 8857 3699 8883 3713 8889
TIME...MOT...LOC 2219Z 280DEG 15KT 3708 8880
WIND...HAIL 60MPH 0.88IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:59 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 19, 2:59 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
259 PM CDT SUN JUN 19 2011

.DISCUSSION...
WARM FRONT CURRENTLY DRAPED NW-SE ACROSS OUR CWA IS FORECAST TO
LIFT NORTHEAST THROUGH THE REST OF THE AFTERNOON HOURS AS MID
LEVEL RIDGING NUDGES NORTHEAST ACROSS THE CWA. NOT CONVINCED THIS
WILL HAPPEN THOUGH AS IT WAS FORECAST TO DO THE SAME THING FOR THE
PAST COUPLE OF DAYS. WITH THAT BEING SAID...IF THE FRONT LIFTS
COMPLETELY NORTH OF OUR CWA BEFORE MIDNIGHT...WE WILL BE IN THE
WARM SECTOR AT THE SURFACE WITH PLENTY OF WARM AIR ALOFT...SO
LITTLE TO NOTHING WOULD HAPPEN WEATHER-WISE. IF THE BOUNDARY DOESNT
MAKE MUCH PROGRESS...CERTAINLY THE NORTHERN AND NORTHEASTERN
SECTIONS WOULD BE SUSCEPTIBLE TO ANOTHER MCS/MCV INVASION LATE
TONIGHT. WILL HAVE TO KEEP A CLOSE EYE ON THAT.

THE MID LEVEL RIDGING SHOULD KEEP THE REGION DRY MONDAY AND MONDAY
NIGHT. THE RIDGE AXIS BEGINS TO SLIDE OFF TO THE EAST ON
TUESDAY...SO PRECIP CHANCES BEGIN TO INCREASE FROM WEST TO EAST AS
A STORM SYSTEM SPINNING UP OVER THE PLAINS STARTS MOVING TOWARD
THE REGION. WITH FLOW ALOFT BEING NEARLY PARALLEL TO THE FRONTAL
BOUNDARY ASSOCIATED WITH THIS SYSTEM...ITS FORWARD PROGRESS WILL
BE SLOW. AS THE SYSTEM DRAWS CLOSER...PRECIP CHANCES WILL CONTINUE
TO INCREASE...THEN MAX OUT TUESDAY NIGHT INTO WEDNESDAY AS THE
FRONTAL BOUNDARY ACTUALLY CROSSES THE CWA.

WITH A COUPLE OF SFC TROFS AND CYCLONIC FLOW ALOFT...PRECIP COULD
LINGER WEDNESDAY NIGHT INTO THURSDAY. HIGH PRESSURE IN THE WAKE OF
THIS SYSTEM SHOULD KEEP THE REGION DRY THURSDAY NIGHT AND FRIDAY.
FRIDAY NIGHT THROUGH SUNDAY...WITH NORTHWEST FLOW ALOFT AND A SFC
BOUNDARY LINGERING IN THE NEIGHBORHOOD...DECIDED TO THROW IN SMALL
CHC POPS THROUGH THE PERIOD. INITIALLY WAS GOING TO GO DRY DURING
THE DAYTIME PERIODS AND KEEP PRECIP AT NIGHT TO ACCOUNT FOR THE
OCCURRENCE OF MCS/MCV EVENTS...BUT WITH SOME LEVEL OF UNCERTAINTY...
AND TO BETTER BLEND WITH SURROUNDING OFFICES...DECIDED TO KEEP POPS
DURING THE DAYTIME PERIODS AS WELL. MODELS ARE STARTING TO COME
TOGETHER A LITTLE BETTER IN THE EXTENDED PERIODS.

&&

.AVIATION...
CLOUDINESS CONTINUES TO DECREASE AND MOVE EAST IN THE WAKE OF THIS
MORNINGS THUNDERSTORM COMPLEX. EXPECT VFR CONDITIONS THROUGH THE TAF
PERIOD...WITH THE POSSIBLE EXCEPTION OF A THUNDERSTORM LATE TONIGHT.
MENTIONED CB CLOUDS IN THE KEVV/KOWB TAFS FOR THE LATE NIGHT AND
EARLY MORNING HOURS. SURFACE WINDS ARE LIKELY TO REMAIN FROM THE
SOUTH THROUGH THE NIGHT...WHICH SHOULD KEEP FOG FROM BEING A
CONCERN. WINDS WILL INCREASE FROM THE SOUTHWEST DURING THE DAYLIGHT
HOURS...WITH SOME GUSTINESS EXPECTED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MY/JAP
Hazardous weather outlook, Jun 19, 4:42 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
442 PM CDT SUN JUN 19 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-202145-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
442 PM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THE REST OF
THIS AFTERNOON AND POSSIBLY INTO THE EARLY EVENING HOURS. MORE
WIDESPREAD THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT...MAINLY OVER
THE NORTHERN AND NORTHEASTERN SECTIONS. MOST STORMS SHOULD REMAIN
BELOW SEVERE LIMITS...BUT A FEW MAY PRODUCE DAMAGING WINDS AND
LARGE HAIL.

MINOR FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT CAPE
GIRARDEAU AND THEBES. PLEASE REFER TO THE LATEST FLOOD STATEMENTS
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY THROUGH
THURSDAY...THEN FRIDAY NIGHT THROUGH SUNDAY. THE PROBABILITY FOR
WIDESPREAD SEVERE WEATHER REMAINS LOW AT THIS TIME.

MINOR FLOODING IS FORECAST INCREASE TO MODERATE FLOODING ON THE
MISSISSIPPI RIVER AT CAPE GIRARDEAU AND THEBES. THE BIG MUDDY
RIVER NEAR PLUMFIELD AND MURPHYSBORO...AND THE SKILLET FORK RIVER
NEAR WAYNE CITY ARE FORECAST TO RISE ABOVE FLOOD STAGE SUNDAY AND
MONDAY. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY OVER THE SOUTHERN SECTIONS THIS
AFTERNOON...THEN OVER THE NORTHERN AND NORTHEASTERN SECTIONS AFTER
MIDNIGHT.

JP

In the hours before

Local storm report, Jun 19, 4:29 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
429 PM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             MOUND CITY              37.09N 89.16W
06/19/2011  M1.00 INCH       PULASKI            IL   EMERGENCY MNGR

            QUARTER SIZE HAIL AT MOUND CITY.

&&

DP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:10 AM CDTFlash Flood WatchPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more7 hr
Jun 19, 4:26 AM CDTSevere Thunderstorm WarningPAHBallard, Carlisle64 min
Jun 19, 4:36 AM CDTFlash Flood WarningPAHBallard, Carlisle, Crittenden, Fulton, Graves, Hickman and 2 more3 hr
Jun 19, 4:41 AM CDTSevere Thunderstorm WarningPAHHenderson, Union49 min
Jun 19, 4:43 AM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Crittenden, Livingston, Lyon, McCracken47 min
Jun 19, 5:00 AM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Fulton, Hickman30 min
Jun 19, 5:09 AM CDTAreal Flood AdvisoryPAHDaviess, Henderson, Hopkins, McLean, Muhlenberg, Union and 1 more111 min
Jun 19, 5:20 AM CDTSevere Thunderstorm WarningPAHCaldwell, Daviess, Henderson, Hopkins, McLean, Muhlenberg and 2 more55 min
Jun 19, 5:27 AM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Hickman33 min
Jun 19, 4:15 PM CDTSevere Thunderstorm WarningPAHBallard30 min
Jun 19, 4:44 PM CDTSevere Thunderstorm WarningPAHBallard31 min
Jun 19, 3:00 AM CDTSevere Thunderstorm WarningPAHJackson, Perry45 min
Jun 19, 3:28 AM CDTTornado WarningPAHPerry32 min
Jun 19, 3:41 AM CDTSevere Thunderstorm WarningPAHFranklin, Hamilton, Jackson, Jefferson, Perry, Saline and 2 more49 min
Jun 19, 3:41 AM CDTSevere Thunderstorm WarningPAHAlexander, Jackson, Johnson, Union64 min
Jun 19, 3:51 AM CDTSevere Thunderstorm WarningPAHAlexander39 min
Jun 19, 4:09 AM CDTAreal Flood AdvisoryPAHEdwards, Franklin, Hamilton, Jefferson, Perry, Wabash and 2 more3 hr
Jun 19, 4:11 AM CDTSevere Thunderstorm WarningPAHAlexander, Gallatin, Hardin, Johnson, Massac, Pope and 2 more49 min
Jun 19, 4:11 AM CDTTornado WarningPAHFranklin, Hamilton, Jefferson16 min
Jun 19, 4:21 AM CDTSevere Thunderstorm WarningPAHFranklin, Gallatin, Hamilton, Jefferson, Saline, Wayne and 2 more39 min
Jun 19, 5:01 AM CDTSevere Thunderstorm WarningPAHEdwards, Wabash, Wayne44 min
Jun 19, 5:26 AM CDTSevere Thunderstorm WarningPAHWabash49 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.